Connect with us


Find a Site

Health Professionals

Health professionals and service providers have an important role to play in harm reduction. This area contains resources and other information to help those on the front line and beyond.

Alerts

  • Interior Health - Drug Alert - West Kootenay/Kootenay BoundaryDecember 02, 2021 • Posted by Interior Health

    Interior Heath has issued a regional DRUG ALERT for West Kootenay/Kootenay Boundary areas and especially in the communities of Trail and Grand Forks after multiple drug samples tested were found to contain Carfentanil, Carfentanil analogues & Flualprazolam (a strong and long-lasting benzodiazepine analogue). There is a high overdose risk with possible sever consequences including death. In addition there is a risk for prolonged sedation.    

    Click here for poster. 

    For your safety: 

    • Get your drugs checked - find locations at drugchecking.ca
    • Avoid mixing 
    • Use with others around or at an Overdose Prevention Site (OPS)
    • Start with a small amount
    • Carry naloxone and know how to use it 
    • Get the LifeGuard App - lifeguardh.com
    • Call 211 or visit bc211.ca to find services near you 

     

    More information and drug checking results at https://drugchecking.ca/

     

     

  • Northern Health - Overdose Alert - Quesnel December 02, 2021 • Posted by Northern Health

    Northern Heath has issued an OVERDOSE ALERT for QUESNEL after an increase in overdose events in the community. The reported substance is light purple/blue in powder/ pebbles sold as down, when broken apart it turns pink.

    This substance is highly toxic, causes heavy and prolonged sedation, and requires more naloxone to reverse. Overdoses are occurring when the substance is injected.

     

    Click here for the poster.

    For your safety:

    • Don't use alone, use in an OPS if possible
    • If you plan to use alone, use the free Lifeguard or BeSafe app
    • Don’t mix with other substances
    • Carry and know how to use naloxone
    • Call 911 or your local emergency number right away if someone overdoses
  • BC Provincial Emergency AlertNovember 24, 2021 • Posted by Toward the Heart

    BC Provincial Emergency Alert

    Emergency Response Across BC

    • The flooding/road closures may cause disruptions to the illicit drug supply across BC, which can increase toxicity and risk of overdose
    • There is no shortage of naloxone in BC and we are working to ensure distribution to sites across the province

    FOR YOUR SAFETY

    • Use an Overdose Prevention Site, if you can. FIND AN OPS
    • Pick up a naloxone kit and harm reduction supplies near you. Some distribution sites may be affected by delivery disruptions so when possible, check in with the site first FIND A SITE
    • Get your drugs checked FIND A LOCATION
    • Avoid using alone. Find a buddy or have someone check on you.
    • When using with a buddy is not possible, consider using an app like Brave or Lifeguard or virtual spotting. How to spot someone by video or phone from CAPUD.
    • Talk to your doctor or nurse practitioner about how to access prescription medications to reduce overdose risk and prevent withdrawal. Refer them to these guidelines or Click here for more info.
    • Pharmacies in BC can provide emergency refills of prescription medications – check with your local pharmacy for emergency refills as needed.

     

    THIS IS A PROVINCIAL ALERT

    Check your local Health Authority websites for local alerts

    Updated: November 24, 2021

    Remove date: December 8, 2021

Timelines

Information Sheets

  • Naloxone
      Naloxone FAQ

      This document addresses frequently asked questions related to the drug Naloxone, which is provided through the BCCDC's Take Home Naloxone program. 

      Busting Naloxone Myths

      Common myths about Naloxone are busted in this resource for harm reduction coordinators.

      Naloxone Pre-Loading Concerns

      This document addresses concerns with pre-loading naloxone into syringes for administration.

      Naloxone and Temperature - PDF

      This information provides information about naloxone exposure to heat and cold as well as storage temperature recommendations.

      Naloxone Use in Pregnancy - PDF

      Opioid overdose can cause anoxic brain damage and death. Administration of naloxone to a pregnant person can save the lives of the pregnant person and fetus. This information sheet addresses concerns about using naloxone in pregnancy.

      Naloxone Use in Children - PDF

      Death from unintentional drug overdose in children is preventable. Naloxone administration can save the life of a child and is safe. This information sheet addresses concerns about giving children naloxone.

      Product Monograph - Teligent

      This document contains information about the naloxone manufactured by Teligent. This product is included in the BC Take Home Naloxone and Facility Overdose Response Box programs. This product does not contain a preservative.   

      Product Monograph - Sandoz

      This document contains information about the naloxone manufactured by Sandoz. This product is the secondary (back-up) product periodically included in the BC Take Home Naloxone and Facility Overdose Response Box programs. This product contains preservative. All sites will be notified if/when this product is used.

      Teligent Product Info Sheet - Non Prescription Naloxone

      This document contains information about the non-prescription naloxone manufactured by Teligent. This product is included in the BC Take Home Naloxone and Facility Overdose Response Box programs. This product is the same formulation as the Teligent prescription product, labelling differs to identify regulatory differences. This product does not contain a preservative. 

  • Fentanyl
      Fentanyl and First Responders

      This resource addresses common questions about the risk of fentanyl exposure to first responders and health care workers

      Fentanyl-Induced Muscle Rigidity - PDF

      Fentanyl-induced muscle rigidity, also known as “chest wall rigidity” and "wooden chest syndrome" is a complication of intravenous injection of fentanyl that has been recognized in the induction of anesthesia in hospital populations. This document provides a background as well as recommendations for by-standers as well as recommendations for safer substance use.

  • Benzos/etizolam with opioids
  • Syringes
      Single Use Syringes - PDF

      This document addresses common concerns expressed in regards to the use of single-use syringes in the community.

      Distribution Vs Exchange - PDF

      This document summarizes why the BC Harm Reduction program follows a policy of needle distribution rather than one-for-one needle exchange.

      Additional Resources

      For further information regarding best practices related to needle distribution, safe needle disposal and community needle stick injuries, please refer to the Best Practice Recommendations and Guideline resources posted below.  

  • Why Give Breaths?
      Why Give Breaths? - PDF

      Opioid overdose is one of a number of special situations where the American Heart Association recommends a different approach than only chest compressions. This information sheet provides information on the importance of giving breaths when responding to an opiod overdose.

  • Toxic Substances in the Supply
  • Outreach

Best Practice, Policies and Procedures

Reports and Research

Updates for Health Professionals